|Home | Diaries | Discussion | Chat | Tips | FAQ | Links | Donations | Search | How to change your profile|
Itching: Why does it itch so much?
Itching is a common complaint in the area of a wound and under a cast.
Skin cells grow continuously and die as they get pushed away from the growing layer out towards the surface. So the outer layer of the skin is actually two or three dead skin cells. In the normal course of events this layer gets rubbed off against clothing, bedding or when you bathe. Under a cast the cells do not get rubbed off so the outer layer of skin gets thicker, flakey and itchy.
Other rarer reasons for itchiness might include dried blood in the dressing over a surgical wound, fracture blisters, or allergies to the tape, antiseptic or dressing material. A generalized allergy which affects the whole body may be particularly itchy under a cast because you cannot scratch it.
Unbearable itchiness may be a sign that the cast is too tight in a certain area and should be discussed with your OS. In general anything unbearable means that the situation is unusual because most other people are able to bear it.
Itchiness of a healing area is so common that some docs say that it is a sign of healing. In my opinion this is code for "I don't know why it's itchy but I'm not worried about it". If anyone has a better explanation of why a normal wound feels itchy, please share it with us.
Perhaps the most important thing to say about itchiness is what to do about it. Your suggestions welcome.
DON'T push objects down inside a cast to scratch an itchy spot. This activity has a high risk of damaging the skin, a blistered area or a surgical wound and causing an infection.
I had tremendous 'itchiness' when the cast was on my leg.
...well all I can say is last time i broke my wrist and I swear to god I almost went insane itching...then I developed this nasty little fungal infection under it...which eventually spread to the rest of my body...nasty...took a year at least to get rid of it...and I think it has recently made a comeback...it was diagnosed as tinea versicolor..i was prescribed pills...(sorry cant remmeber what)...but the symptoms were little reddish spots where the skin looked patchy and flaky....now My worry is that it has an excellent chance of making another comeback...because i have a fresh cast on my leg...
I asked our local chemist - he suggested we give our son, in full cast for eight weeks, then further four in half cast, antihistamines to relieve itching.
|Home | Top||Discussion | Chat | Diaries | FAQ | Links | Donations | Search|
|27 September 2016
||Paul Kennett © 2000-2016
Kennett Bros Web Design